Exotic Quantifiers, Complexity Classes, and Complete Problems

(Extended Abstract)
  • Peter Bürgisser
  • Felipe Cucker
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4596)


We define new complexity classes in the Blum-Shub-Smale theory of computation over the reals, in the spirit of the polynomial hierarchy, with the help of infinitesimal and generic quantifiers. Basic topological properties of semialgebraic sets like boundedness, closedness, compactness, as well as the continuity of semialgebraic functions are shown to be complete in these new classes. All attempts to classify the complexity of these problems in terms of the previously studied complexity classes have failed. We also obtain completeness results in the Turing model for the corresponding discrete problems. In this setting, it turns out that infinitesimal and generic quantifiers can be eliminated, so that the relevant complexity classes can be described in terms of usual quantifiers only.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Allender, E., Bürgisser, P., Kjeldgaard-Pedersen, J., Bro-Miltersen, P.: On the complexity of numerical analysis. In: Proc. 21st Ann. IEEE Conference on Computational Complexity, pp. 331–339. IEEE Computer Society Press, Los Alamitos (2006)Google Scholar
  2. 2.
    Bliss, G.A.: Algebraic functions. Dover Publications, New York (1966)zbMATHGoogle Scholar
  3. 3.
    Blum, L., Cucker, F., Shub, M., Smale, S.: Complexity and Real Computation. Springer, Heidelberg (1998)Google Scholar
  4. 4.
    Blum, L., Shub, M., Smale, S.: On a theory of computation and complexity over the real numbers. Bull. Amer. Math. Soc. 21, 1–46 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bochnak, J., Coste, M., Roy, M.F.: Géometrie algébrique réelle, Folge. Ergebnisse der Mathematik und ihrer Grenzgebiete, 3, vol. 12. Springer, Heidelberg (1987)zbMATHGoogle Scholar
  6. 6.
    Bournez, O., Cucker, F., de Naurois, P.J., Marion, J.-Y.: Implicit complexity over an arbitrary structure: sequential and parallel polynomial time. J. Logic Comput. 15(1), 41–58 (2005)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Bürgisser, P., Cucker, F.: Counting complexity classes for numeric computations I: Semilinear sets. SIAM J. Comp. 33, 227–260 (2003)zbMATHCrossRefGoogle Scholar
  8. 8.
    Bürgisser, P., Cucker, F.: Counting complexity classes for numeric computations II: Algebraic and semialgebraic sets. Journal of Complexity 22(2), 147–191 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Bürgisser, P., Cucker, F., de Naurois, P.J.: The complexity of semilinear sets in succinct representation. Comp. Compl. 15, 197–235 (2006)zbMATHCrossRefGoogle Scholar
  10. 10.
    Cucker, F.: P R ≠ NC R. Journal of Complexity 8, 230–238 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Cucker, F.: On the Complexity of Quantifier Elimination: the Structural Approach. The Computer Journal 36, 399–408 (1993)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Cucker, F., Yu, D.: On the power of real Turing machines over binary inputs. SIAM J. Comp. 26, 243–254 (1997)zbMATHCrossRefGoogle Scholar
  13. 13.
    Cucker, F., Koiran, P.: Computing over the reals with addition and order: Higher complexity classes. Journal of Complexity 11, 358–376 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Cucker, F., Meer, K.: Logics which capture complexity classes over the reals. J. Symbolic Logic 64(1), 363–390 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Cucker, F., Rosselló, F.: On the complexity of some problems for the Blum, Shub & Smale model. In: Simon, I. (ed.) LATIN 1992. LNCS, vol. 583, pp. 117–129. Springer, Heidelberg (1992)CrossRefGoogle Scholar
  16. 16.
    Cucker, F., Shub, M.: Generalized knapsack problems and fixed degree separations. Theoret. Comp. Sci. 161, 301–306 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Cucker, F., Torrecillas, A.: Two p-complete problems in the theory of the reals. Journal of Complexity 8, 454–466 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Grädel, E., Meer, K.: Descriptive complexity theory over the real numbers. In: Grädel, E., Meer, K. (eds.) The mathematics of numerical analysis, Park City, UT. Lectures in Appl. Math, vol. 32, pp. 381–403. Amer. Math. Soc, Providence, RI (1996)Google Scholar
  19. 19.
    Kleene, S.C.: Recursive predicates and quantifiers. Trans. Amer. Math. Soc. 53, 41–73 (1943)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Koiran, P.: Computing over the reals with addition and order. Theoret. Comp. Sci. 133, 35–47 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Koiran, P.: A weak version of the Blum, Shub & Smale model. J. Comp. Syst. Sci. 54, 177–189 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Koiran, P.: The real dimension problem is NPR-complete. Journal of Complexity 15(2), 227–238 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Renegar, J.: On the computational complexity and geometry of the first-order theory of the reals. part I, II, III. J. Symb. Comp. 13(3), 255–352 (1992)zbMATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Larry, J.: The polynomial-time hierarchy. Theoret. Comput. Sci. 3(1), 1–22 (1976/1977)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2007

Authors and Affiliations

  • Peter Bürgisser
    • 1
  • Felipe Cucker
    • 2
  1. 1.Dept. of Mathematics, University of Paderborn, D-33095 PaderbornGermany
  2. 2.Dept. of Mathematics, City University of Hong KongHong Kong

Personalised recommendations